MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT0204
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/15/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2021-01747.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid artery (ica) using penumbra smart coils (smart coils) and a non-penumbra microcatheter.During the procedure, the physician implanted coils in the target location.Subsequently, while the hospital tech was attempting to advance a smart coil (f102548), the pusher assembly kinked when the smart coil was at the starting position of the introducer sheath.The smart coil was then removed.Next, while the physician was retracting a smart coil (f81966) to reposition the tip of the microcatheter, the smart coil broke off between the left ica and the stent.The physician decided to have the smart coil remain in the patient as the smart coil was secured between the stent and vessel wall.The procedure ended at this point.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following sections were incorrectly reported on the initial mfr report and are being corrected on this follow-up #01 mfr report:3005168196-2021-01748 1.Section d.Box 4.Lot#.2.Section d.Box 4.Expiration date.3.Section d.Box 4.Unique identifier.Evaluation of the first returned smart coil confirmed that the embolization coil was detached.Further evaluation revealed that the pusher assembly was kinked in multiple locations throughout its length, the pusher assembly was fractured, and the pull wire was retracted out of the ddt.If the smart coil is forcefully manipulated against resistance during use, damage such as a kink and subsequent fracture may occur.If the pusher assembly becomes fractured and the pull wire is retracted out of the ddt, the embolization coil will detach from the pusher assembly.Evaluation of the second returned smart coil could not confirm the reported pusher assembly being kinked at the starting position.Further evaluation revealed that the pusher assembly was kinked on its proximal end, the introducer sheath was not returned, and the embolization coil had offset coil winds.This damage was incidental to the reported complaint, and the root cause could not be determined.During the functional test, resistance was encountered while attempting to load a demonstration introducer sheath on the pusher assembly due to a kink, and the introducer sheath could not be advanced any further.Therefore, no further functional testing could be performed.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2021-01747.H3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key12278317
Report Number3005168196-2021-01748
Device Sequence Number11787472
Product Code HCG
UDI-Device Identifier00814548015712
UDI-Public00814548015712
Combination Product (Y/N)Y
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/17/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/06/2025
Device Model Number400SMTHXSFT0204
Device Catalogue Number400SMTHXSFT0204
Device Lot NumberF102548
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/10/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/15/2021
Supplement Date Received by Manufacturer10/28/2021
Initial Report FDA Received Date08/04/2021
Supplement Report FDA Received Date11/17/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/22/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age66 YR
Patient SexFemale
Patient Weight89 KG
Date Report Sent to FDA01/01/2005